Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 34, NWS Omaha, NE

July 9, 2004Boone County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 9, 2004, 12:47 AM CDT for Boone County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 12:47 AM CDT (05:47 UTC)
Expired
Jul 9, 2004, 3:45 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Boone County, NE

The radar

The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2065 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 090547
FFWOAX
NEC011-090845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1247 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 345 AM CDT

* AT 1243 AM CDT...RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED
  AREA.

SOME LOCATIONS AFFECTED INCLUDE...ALBION...CEDAR RAPIDS...PRIMROSE...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

LAT...LON 4173 9792 4134 9792 4134 9843 4173 9843

$$

JR
1 follow-up statement
000 
WGUS73 KOAX 090806
FFSOAX
NEC011-090900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 AM CDT FRI JUL 9 2004

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE RAIN WAS
DECREASING IN COVERAGE...AND THE FLOOD THREAT WAS DIMINISHING.

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 315 AM CDT.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX
INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT...OR HAS A HIGH
PROBABILITY OF OCCURRING.

LAT...LON 4190 9780 4152 9780 4152 9831 4190 9831

$$

JR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:53 PM CDT, 10 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 1:53 PM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
153 PM CDT THU JUL 8 2004

.DISCUSSION...

MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER TONIGHT.

IN THE SHORT TERM...INGREDIENTS COMING TOGETHER ACROSS THE PLAINS
THIS AFTERNOON FOR ACTIVE WEATHER IN THE CWA OVERNIGHT. LATEST SPC
DAY 1 SEEMS TO HAVE MOVED THE MDT RISK AREA FARTHER INTO OUR CWA.
GREATEST INSTABILITY THIS AFTERNOON FOUND JUST SOUTH OF A NEARLY
STATIONARY WARM FRONT HUGGING THE NEB/KS BORDER. A MOIST ENVIRONMENT
PLUS BREAKING CLOUDS WERE ALLOWING MLCAPES TO EXCEED 3400 J/KG...WITH
THE INSTABILITY AXIS NOSING INTO SOUTHERN SECTIONS OF THE CWA. THE
LATEST ETA/GFS/RUC SEEM TO IMPLY LITTLE MOVEMENT OF THE FRONT THRU
THIS EVENING. THIS SHOULD FOCUS DEVELOPMENT OF STRONG/SEVERE
THUNDERSTORMS PARTICULARLY ALONG AND SOUTH OF I-80...AS DEPICTED BY
PROGGED SCP/SIGSVR/SSCTOR RUC PARAMETERS. WILL THEREFORE BUMP UP POPS
FROM THE PREVIOUS FCST AND MENTION POSSIBLE SEVERE.

THE WARMING TREND GETS UNDERWAY FRIDAY AS THE MODELS BUILD AN
UPPER LEVEL RIDGE INTO THE PLAINS AND SOUTHERLY FLOW PREVAILS AT THE
LOW LEVELS. MEANWHILE THE MAV AND MET FOCUS HIGHER POPS TO THE EAST
OF THE CWA. WILL THEREFORE PULL POPS FROM THE FCST SINCE NO REAL
DISTINGUISHING FEATURES STAND OUT TO SUGGEST CONVECTION. WILL LEAVE
FCST DRY THRU SATURDAY AS WELL...AS PER LOW MOS POP GUIDANCE.

BY SATURDAY NIGHT THOUGH...THE ETA IS ADVERTISING A POTENT MID LEVEL
WAVE EJECTING OUT OF THE HIGH PLAINS AND RIDGING OVER THE WEAKENED
UPPER LEVEL RIDGE. THE MAV HITS THE DAKOTAS & PARTS OF NE NEB HARD
WITH POPS DURING THE OVERNIGHT HOURS. GOING FCST LOOKS REASONABLE
WITH SMALL CHANCE NORTH AND SLGT CHANCE SOUTH.

OTHERWISE LOOKING DRY AND WARM FROM SUNDAY INTO MOST OF NEXT WEEK.
BY THURSDAY...THE GFS SHOWS THE RIDGE RETROGRADING WITH NW FLOW
PREVAILING ABOVE. THIS IN TURN ALLOWS A COLD FRONT TO PUSH
THRU THE DAKOTAS AND INTO THE PLAINS. WILL HOLD OFF MAKING ANY
SIGNIFICANT TEMP CHANGES UNTIL MODELS SHOW SOME CONSISTENCY WITH
THIS FEATURE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE
Hazardous weather outlook, Jul 8, 5:46 PM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
546 PM CDT THU JUL 8 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
546 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS SOUTHEAST
NEBRASKA.  LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE
ALL POSSIBLE.  A CAP OF WARM AIR ALOFT IS HOLDING STRONG INSTABILITY
IN CHECK.  ANY THUNDERSTORMS THAT CAN BREAK THROUGH THIS CAP COULD
RAPIDLY BECOME VIOLENT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL THE OUTLOOK AREA
LATER TONIGHT AS STORMS MOVE IN FROM THE WEST.  INSTABILITY WILL BE
MORE LIMITED...BUT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL
STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY EVENING AND
NIGHT ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...AND A
SLIGHT CHANCE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
A FEW SEVERE STORMS ARE POSSIBLE.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN FAR
SOUTHERN NEBRASKA...AND LATER TONIGHT ACROSS THE AREA.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:26 AM CDTSevere Thunderstorm WarningOAXBoone49 min
Jul 9, 1:10 AM CDTSevere Thunderstorm WarningOAXPlatte50 min
Jul 9, 1:29 AM CDTSevere Thunderstorm WarningOAXButler, Saline, Seward61 min
Jul 9, 1:57 AM CDTSevere Thunderstorm WarningOAXPlatte33 min
Jul 9, 2:13 AM CDTSevere Thunderstorm WarningOAXSaunders32 min
Jul 9, 2:18 AM CDTSevere Thunderstorm WarningOAXColfax27 min

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.